We stopped phenobarbital in a 70 pound, 11 1/2 year old lab mix. My old school vet told me the emergency vet jumped the gun and started her on way too high a dose. So we have weaned the dose down and now have stopped altogether. How long til it is out of her system? My vet says at her age we should wait and see if another seizure occurs. In his opinion if it only happens every six months then theres no need for her to be medicated 365 days a year. I miss her. This dog was overly alert, excellent sight, radar, never missed anything, Could jumb and scale our 6 ft privacy fence, loved to play, ran with my husband, etc.... She now cannot even jump on a couch or chair, does not play, dosen't seem to be able to focus on an object, get's loss in a corner, walks into furniture, walls, etc... has accidents if can't find doggy door, etc... how long til this drug will be out of her system and we will see some signs of her old self????
I can't say for dogs, but in humans phenobarb withdrawal can cause severe side-effects from nausia to very traumatic high anxiety. If the drug has been weened off gradually, there will only be residues left in your lab's system and these should be gone completely within a fairly short time. There may be bouts of disorientation for a while, until things settle down, but it could also be that she is having petit-mal seizures, which don't involve fits or any visible symptoms. These could however cause the short-term amnesia and confusion. Keep a really close eye on her, give lots and lots of reassurance and talk to your vet if these symptoms persist beyond the next couple of weeks. Tony
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.